Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 172, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 12:28 PM EDT for 4 counties in Virginia. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 12:28 PM EDT (16:28 UTC)
- Expired
- May 24, 2011, 1:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Franklin County, VA, Halifax County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 12:29 PM EDT | HAIL 1 | Penhook, VA | |
| May 24, 12:47 PM EDT | TSTM WND DMG | 1 Ne Mt Airy, VA | TREES DOWN ALONG RICEVILLE ROAD. |
| May 24, 12:57 PM EDT | TSTM WND DMG | 4 S Mt Airy, VA | TREES DOWN. |
| May 24, 1:08 PM EDT | TSTM WND DMG | 2 S Chatham, VA | TREE BLOWN DOWN ON HOME, KNOCKING GUTTERS OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:00 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
990
WUUS51 KRNK 241628
SVRRNK
VAC067-083-089-143-241730-
/O.NEW.KRNK.SV.W.0172.110524T1628Z-110524T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1228 PM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 130 PM EDT.
* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SMITH MOUNTAIN LAKE TO
SNOW CREEK...OR ALONG A LINE EXTENDING FROM PENHOOK TO
SYDNORSVILLE...AND MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3697 7957 3701 7937 3704 7918 3699 7892
3669 7914 3675 7997 3701 7974
TIME...MOT...LOC 1627Z 275DEG 27KT 3696 7968 3682 7979
$$
WP2 follow-up statements
854
WWUS51 KRNK 241655
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT TUE MAY 24 2011
VAC067-083-089-143-241730-
/O.CON.KRNK.SV.W.0172.000000T0000Z-110524T1730Z/
PITTSYLVANIA VA-HENRY VA-HALIFAX VA-FRANKLIN VA-
1255 PM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHEASTERN FRANKLIN...NORTHWESTERN HALIFAX...NORTHEASTERN HENRY
AND CENTRAL PITTSYLVANIA COUNTIES...
AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CODY TO MT AIRY TO
SWANSONVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BROOKNEAL TO MT AIRY TO CALLANDS...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
CHATHAM...
LEDA...
JAVA...
RIDGEWAY...
INGRAM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3697 7957 3701 7937 3704 7918 3699 7892
3669 7914 3675 7997
TIME...MOT...LOC 1655Z 275DEG 36KT 3701 7908 3691 7918
3675 7956
$$
WP660
WWUS51 KRNK 241723
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
123 PM EDT TUE MAY 24 2011
VAC067-083-089-143-241733-
/O.EXP.KRNK.SV.W.0172.000000T0000Z-110524T1730Z/
PITTSYLVANIA VA-HENRY VA-HALIFAX VA-FRANKLIN VA-
123 PM EDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN...
NORTHWESTERN HALIFAX...NORTHEASTERN HENRY AND CENTRAL PITTSYLVANIA
COUNTIES EXPIRES AT 130 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED HAS MOVED EAST INTO THE NEWLY
WARNED AREA OF HALIFAX COUNTY. THUS THIS WARNING WILL BE ALLOWED TO
EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3697 7957 3701 7937 3704 7918 3699 7892
3669 7914 3675 7997
TIME...MOT...LOC 1723Z 275DEG 36KT 3698 7873 3689 7883
3673 7921
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:31 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 24, 10:31 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1031 AM EDT TUE MAY 24 2011 .SYNOPSIS... A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... MORNING UPDATE RELECTS CATEGORICAL POPS AROUND AND DOWNSTREAM OF A THUNDERSTORM COMPLEX CURRENTLY NEAR BLUEFIELD. COORDIATION WITH SPC YIELDED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE FORECAST AREA. REGION OF GREATEST CONCERN THOUGH WILL BE ACROSS THE SOUTHERN HALF OF THE REGION. HAVE REFLECT THE THREAT OF HAIL AND DAMAGING WINDS IN THE WEATHER GRIDS. HAVE ALSO MADE MINOR TWEAKS THE TEMPERATURE...DEW POINT...SKY COVER AND POP/WX GRIDS INTO THE MID AFTERNOON. PREVIOUS DISCUSSUION... OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH FOCUS FOR CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY OF INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE TRAILING SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER THIS FEATURE SO LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY. NEXT S/W TROF NOW OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT SLIDES ENE NEARING THE WEST BY THIS EVENING. MODELS AGAIN STRUGGLING WITH PLACEMENT OF BETTER LIFT WITH MOST WANTING TO RUN QPF ACROSS THE FAR NW WITH SOME SPILLOVER INTO THE NORTHERN ZONES LATE IN THE DAY. HOWEVER LATEST HRRR HAS SOME SHRA/TSRA MOVING ACROSS THE WEST EARLY IN THE AFTERNOON BEFORE FADING IN DOWNSLOPE...WHILE THE LOCAL WRF MOST AGGRESSIVE IN LIFTING AN AXIS OF DEEPER CONVECTION IN FROM THE WEST/SW BY LATE IN THE DAY AS MIXING RELAXES AND DOWNSLOPE WEAKENS. SINCE NOT CLEAR CUT AGAIN AND HAVE POTENTIAL FOR DEBRIS CLOUDS TO ALSO CAUSE HEATING/INSTABILITY TO BE LESS...HAVE CONTINUED HIGHER CHANCES WEST TODAY AND LIMITED THE SE TO ONLY ISOLATED COVERAGE FOR NOW. AGAIN DECENT MID LEVEL WESTERLY JET/SHEAR BRINGS THE THREAT FOR MULTICELL SVR POTENTIAL IF THE NAM CAPES OF 1000+ J/KG ARE REALIZED SIMILAR TO MONDAY. THUS WILL KEEP SVR MENTION IN THE HWO...IN LINE WITH THE LATEST SWODY1 WHICH PAINTS MOST OF THE AREA IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H TEMPS NEARING +19C SOUTH AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN STAY WITH MORE SUN. HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY GIVEN DEBRIS CLOUDS SO STAYED CLOSER TO THE COOLER MET MOS TO SOME DEGREE WHICH KEEPS THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF THE BLUE RIDGE UNLESS INSOLATION IS MORE. VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT. IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS PENDING DEGREE OF FOG COVERAGE. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST. VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN THREATS LARGE HAIL AND DAMAGING WINDS. KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90 DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES TO THE MID 60S. LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST. AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT. SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL VARY FROM AROUND 60 TO THE MID 60S. && .LONG TERM /FRIDAY THROUGH MONDAY/... FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB. AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES. THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL LIKELY OCCUR IN THE VICINITY OF THE STRONGER SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION IN THE CURRENT FORECAST. LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF THE PIEDMONT AND IN THE MOUNTAIN VALLEYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/MC NEAR TERM...DS/JH SHORT TERM...KK LONG TERM...DS/KK AVIATION...JH/MC/WERT
Hazardous weather outlook, May 24, 10:35 AM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 AM EDT TUE MAY 24 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-251445- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1035 AM EDT TUE MAY 24 2011 ...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 24, 11:01 AM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 AM EDT TUE MAY 24 2011
VAZ009-012-015-016-241545-
CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
1101 AM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...GRAYSON...SMYTH AND
WYTHE COUNTIES...
AT 1058 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF MARION TO 5 MILES SOUTHEAST OF CHILHOWIE TO 8 MILES
SOUTH OF CHILHOWIE...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR THOMAS BRIDGE...AND MARION AROUND 1105
AM...MOUNT ROGERS AND ATKINS AROUND 1110 AM...SUGAR GROVE...AND
GROSECLOSE AROUND 1115 AM...TROUTDALE AROUND 1120 AM AND
RURAL RETREAT AROUND 1125 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3696 8163 3695 8139 3703 8090 3702 8088
3682 8089 3671 8108 3666 8142 3665 8164
3679 8171
WPSpecial weather statement, May 24, 11:27 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 AM EDT TUE MAY 24 2011
NCZ001>003-VAZ015-016-241615-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-
1127 AM EDT TUE MAY 24 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON AND SURRY COUNTIES...
AT 1125 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
LANSING...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR GRASSY CREEK...AND VOLNEY AROUND 1135
AM...PINEY CREEK...AND MOUTH OF WILSON AROUND 1140 AM...BRIDLE
CREEK...AND STRATFORD AROUND 1150 AM...TWIN OAKS AND INDEPENDENCE
AROUND 1155 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3660 8167 3665 8157 3672 8084 3647 8082
3647 8170
WPSpecial weather statement, May 24, 11:49 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 AM EDT TUE MAY 24 2011
VAZ012-013-015>017-032-241630-
CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-PULASKI VA-WYTHE VA-
1149 AM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...GRAYSON...
PATRICK...PULASKI AND WYTHE COUNTIES...
AT 1144 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
WEST OF ALLISONIA TO 4 MILES NORTHEAST OF FRIES TO 5 MILES WEST OF
FRIES...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR SYLVATUS...GALAX HILLSVILLE AIRPORT...AND
GALAX CITY AROUND 1155 AM...WOODLAWN...AND HILLSVILLE AROUND NOON...
COPPER VALLEY...PIPERS GAP...AND DUGSPUR AROUND 1205 PM...INDIAN
VALLEY AND GLADESBORO AROUND 1210 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3678 8099 3705 8083 3702 8056 3699 8054
3701 8052 3699 8050 3702 8045 3700 8042
3701 8041 3701 8036 3671 8017 3657 8039
3664 8120
WPLocal storm report, May 24, 12:02 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL FRIES 36.72N 80.97W
05/24/2011 E0.88 INCH CARROLL VA PUBLIC
&&
TWLocal storm report, May 24, 12:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG GALAX CITY 36.67N 80.92W
05/24/2011 CITY OF GALAX VA PUBLIC
TREES DOWN NORTH OF TOWN.
&&
TWLocal storm report, May 24, 12:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 6 SE ROCKY MOUNT 36.94N 79.81W
05/24/2011 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN NEAR TOWN OF SONTAG.
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:04 AM EDT | Special Weather Statement | RNK | Bath | 56 min |
| May 24, 2:15 AM EDT | Special Weather Statement | RNK | Bath | 60 min |
| May 24, 9:56 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Montgomery, Pulaski, Tazewell, City of Radford | 49 min |
| May 24, 10:25 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 50 min |
| May 24, 10:47 AM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 43 min |
| May 24, 11:01 AM EDT | Special Weather Statement | RNK | Smyth, Wythe | 44 min |
| May 24, 11:27 AM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 48 min |
| May 24, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Montgomery, Patrick, City of Martinsville | 56 min |
| May 24, 11:49 AM EDT | Special Weather Statement | RNK | Carroll, Floyd, Patrick, City of Galax | 41 min |
| May 24, 12:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Henry, Patrick, City of Galax | 58 min |
| May 24, 12:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 36 min |
| May 24, 12:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 58 min |
| May 24, 1:11 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 54 min |
| May 24, 1:51 PM EDT | Special Weather Statement | RNK | Halifax | 39 min |
| May 24, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 56 min |
| May 24, 4:02 PM EDT | Flash Flood Watch | RNK | Bland, Smyth, Tazewell | 4 hr |
| May 24, 4:27 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 63 min |
| May 24, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 59 min |
| May 24, 4:35 PM EDT | Areal Flood Advisory | RNK | Tazewell | 4 hr |
| May 24, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Pulaski, Wythe, City of Galax | 61 min |
| May 24, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 57 min |
| May 24, 5:41 PM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Roanoke, City of Salem | 49 min |
| May 24, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick, City of Martinsville | 55 min |
| May 24, 6:20 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Franklin, Grayson, Patrick, City of Galax | 5 hr |
| May 24, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Henry, Patrick | 53 min |
| May 24, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 55 min |
| May 24, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 59 min |
| May 24, 7:10 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 50 min |
| May 24, 7:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 61 min |
| May 24, 7:38 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 52 min |
| May 24, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.